Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Caribou, ME

April 14, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Apr 14, 2023, 3:40 AM EDT for Hancock County, Washington County, Maine. It took effect at Apr 14, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 3:40 AM EDT (07:40 UTC)
In effect from
Apr 14, 2023, 8:00 AM EDT
Expired
Apr 14, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WHUS41 KCAR 140740
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
340 AM EDT Fri Apr 14 2023

MEZ029-030-141545-
/O.NEW.KCAR.BH.S.0001.230414T1200Z-230415T0000Z/
Coastal Hancock-Coastal Washington-
340 AM EDT Fri Apr 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 60s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently just above 40F.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
743 
WHUS41 KCAR 141313
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
913 AM EDT Fri Apr 14 2023

MEZ029-030-150000-
/O.CON.KCAR.BH.S.0001.000000T0000Z-230415T0000Z/
Coastal Hancock-Coastal Washington-
913 AM EDT Fri Apr 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 60s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently just above 40F.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Apr 14, 12:39 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 14, 12:39 AM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Caribou ME
1239 AM EDT Fri Apr 14 2023

.SYNOPSIS...
A weak cold front will cross the area tonight. High pressure
returns Friday into Saturday and moves east of the region
Sunday. Low pressure will approach Monday.

&&

.NEAR TERM /THROUGH TODAY/...
1230AM update...The cold front is progressing southward through
Aroostook and northern Piscataquis counties, and will continue
southward to the coast overnight. The warm air ahead of the
front makes a record high low possible for Bangor for today. The
record is 46F in 1994. Cold air advection will flatten the
thermal ridge over the area tonight, but H925 temps will still
be around 10C over Bangor tomorrow. Therefore, 70F still looks
attainable for Bangor in the afternoon given a decent mixed
layer and very dry air mass. The warmth should extend to the
coast with the offshore flow until later in the afternoon.
Overall, pushed up Friday's highs by about 5F across the CWA,
dropped dew points below most guidance, and bumped up wind gusts
slightly.

Previous discussion...
The weak back door cold front will continue to move through the
region this evening. With the warm temps in place and the lift
from the front, some isolated rain showers and still possible
this evening in the north. Confidence is low in continued
development tonight due to diurnal cooling and the dry air
moving in. RH models show that any moisture left over from the
system tonight will be in the form of low clouds across the
north. Otherwise, clear skies across the south with onshore flow
shifting to offshore after midnight. Both the cloud cover in
the north and the offshore flow in the south will help keep
temps fairly mild tonight with upper 30s in the north and upper
40s in the south.

By Friday, the backdoor cold front will be through the area with
a shallow wedge of marginally cooler air. However, the air mass
will be very dry and expect a fairly deep mixed layer. As the
inversion gives way in the morning, winds will continue to mix,
increasing NW flow with breezy conditions Friday. Springtime
temps continue to be a forecasting issue for Friday as the
925-850mb temps show a warm airmass fighting against the cooler
air to the north. With offshore flow, temps in the south should
reach into the 60s with the north seeing 50s.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Ridging will remain in place through Sunday, keeping the warm,
dry air mass overhead. Temperatures will rise into the 60s
inland on Saturday and Sunday as southerly winds continue to
push warm air over the region. Over the Downeast coast,
temperatures will be slightly cooler, with the air flowing
directly off the water. This will also moisten the air mass
slightly for Downeast, but in the north, dry conditions will
continue and lows Friday night may be close to freezing. With
increasing humidity, night time temps will gradually increase,
reaching the 40s by Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Monday a change in the weather pattern will usher in a rainy
period for the next week. The upper level ridge will shift
eastward and a low pressure system will slowly encroach on the
state, bringing the main front through late Monday night and
into Tuesday. South to southeast flow coupled with decreasing
stability aloft increases the likelihood of precipitation on
Monday ahead of the main front, but this is still stable enough
that it may only fall as drizzle along the coast. Monday night
and Tuesday, the main precip band moves in and rain is expected
region wide. Late Tuesday the upper level trough will cross the
state and bring a bent back occlusion across the north,
continuing the precipitation. The challenge at that point will
be how much cold air will wrap around from the north. There may
be enough cold air for some snow to mix in snow, especially
over higher elevations. However this is not the most dynamic
portion of the system so although a potential for precip
continues through Wednesday, heavy accumulation is not expected.
By Wednesday evening, uncertainty creeps into the end of the
forecast, with differences in how quickly the upper level trough
moves eastward and clearing follows.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions for all terminals tonight and Friday.
For tonight, WSW winds 5-10 kts shifting to NW after midnight.
For Friday, NW winds 5-10 kts.

SHORT TERM: Fri-Sat night...VFR. NW winds gusting to 20kt on
Friday becoming light and variable.

Sunday...VFR except a chance of MVFR cigs for BGR and BHB by
midday.  Light winds.

Sunday night into Monday...MVFR/IFR cigs/vsby in rain. Light SE
winds.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA levels tonight
and Friday.

SHORT TERM: Winds and seas expected to stay below SCA conditions
for this period. The approach of a low pres system will increase
winds to 20 kts in the outer waters with rain. Patchy fog is
possible Sun through Tue.

&&

.FIRE WEATHER...
A dry pattern is expected to continue through Saturday across
southern zones where snow cover has receded and exposed freeze-
dried fine fuels.

The winds generally die off today into Saturday, but there will
be no precipitation and low relative humidity. In particular,
relative humidly may drop towards 25 percent on Friday afternoon
as temperatures climb towards 70F. Northwest winds may gust
over 20 mph.

For Saturday and Sunday, relative humidity may again drop
towards 25 percent especially in the far north, but winds will
be light. A sea breeze will increase relative humidity for
coastal Downeast.

&&

.HYDROLOGY...
Temperatures will remain warm through the weekend across the
forecast area. The warmth has caused rot and ice movement on
area rivers and streams that still have ice. Expect an
increasing ice jam flood threat through the weekend. This
mainly impacts the St. John and Aroostook Rivers. Ice is moving
along both rivers as of the Thursday afternoon reports.

On the Aroostook River, will continue to monitor conditions
from Wade/Washburn downstream toward Fort Fairfield for jams
and flooding potential.

While large portions of the St John are open, there is still ice
upstream of Fort Kent, near Frenchville, and towards Van Buren
and Hamlin.

Forecast hydrographs on the Aroostook and St John rivers
indicate rises of several more feet into the weekend. Such
rises should flush most of the ice in the coming days. Gages in
both basins have already measured rises of two to four feet.

As snow melt continues into next week, rivers will continue
rising across the forecast area. Rainfall will be added to the
equation early next week. For now, rainfall amounts do not
suggest a big river flood threat, but the situation will require
close watch.

Please continue to be alert for the potential of ice
movement through the weekend across the northern basins. For
the latest Winter/Spring Flood Outlook see the ESF product.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer/LaFlash/MCW
Short Term...LF
Long Term...LF
Aviation...Bloomer/LaFlash/MCW/LF
Marine...Bloomer/LaFlash/MCW/LF
Fire Weather...
Hydrology...
Hazardous weather outlook, Apr 13, 2:57 PM EDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
257 PM EDT Thu Apr 13 2023

MEZ003>006-010-011-031-032-141900-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Piscataquis-Northern Washington-
257 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-141900-
Northwest Aroostook-Northeast Aroostook-
257 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Ice movement and potential ice jams remain possible today and
tonight as snowmelt continues. This includes the Aroostook and Saint
John Rivers. Ice jams can cause rapid flooding, affecting roads and
structures in low-lying areas along these rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Ice movement and potential ice jams remain possible Thursday into
the weekend. This includes the Aroostook and Saint John Rivers. Ice
jams can cause rapid flooding, affecting roads and structures in low-
lying areas along these rivers

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
257 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-141900-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
257 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:58 PM EDTAreal Flood AdvisoryCARAroostook30 hr

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.